Someone asked us…
"Hi there! So I was recently prescribed amoxicillin (for post-wisdom teeth surgery) and I’ve heard that (some? all?) antibiotics can lower the effectiveness of birth control pills. Is this true? If so, how long should I be wary of these adverse effects? Thanks so much, you guys are always so helpful!"
SO many people have this question.
Fortunately, there’s only one type of antibiotic that can mess with your birth control: Rifampin (usually used to treat tuberculosis). So anyone taking Rifampin should ask their doctor and/or pharmacist if it will interact with their birth control method, and use condoms as a backup, just in case.
Amoxicillin doesn’t lower the effectiveness of birth control pills, so no worries there. There are a few other medications that can have an effect on the pill:
- the antifungal griseofulvin (other antifungals do not make the pill less effective)
- certain HIV medicines
- certain anti-seizure medicines
- St. John’s wort
If you’re taking medication and are worried it will interact with your birth control, you can always double check with your nurse or doctor and use condoms as back up until you have your answer. And remember: the pill doesn’t protect against STDs, so condoms are always a good idea.
-Kellie at Planned Parenthood